OTTAWA – Canadian health officials say they are closely watching an apparent advance in the United States in the cause of a mysterious vaping disease.
US Centers for Disease Control and Prevention say they have a "very strong culprit" in a chemical compound called vitamin E acetate.
The compound was found in the fluid taken from the lungs of 29 patients across the United States, as well as in liquid from electronic cigarettes and other vaping devices used by many people who became ill.
Health Canada spokesperson, Eric Morrissette, said that vitamin E acetate was not allowed in Canadian cannabis vaping products.
Nevertheless, he says that Health Canada and the Public Health Agency of Canada "actively monitor the situation of the disease caused by vaping".
This includes maintaining close contact with the US Food and Drug Administration and the US Centers for Disease Control and Prevention to better understand their investigations.
"Health Canada will continue to monitor all available data sources and monitoring systems and will take additional measures, if warranted and appropriate, to protect the health and safety of Canadians," Morrissette said in a statement Friday.
There have been seven confirmed or probable cases of serious pulmonary disease related to the inhalation of vapors in Canada.
This includes two confirmed cases in Quebec, two probable cases in New Brunswick and three probable cases in British Columbia.
US officials said Friday that it was the first time that they found a common suspect in the patients' damaged lungs.
But they warned that they could not rule out all the other toxic substances, and perhaps there should be animal studies to clearly show that vitamin E acetate causes the damage to the lungs observed.
Since March, more than 2,000 American vape victims have fallen ill, including many teenagers and young adults, and at least 40 people have died.
The first Canadian was diagnosed in Quebec in September and Health Canada urged people who sweat to monitor the onset of symptoms such as cough, shortness of breath, fatigue, diarrhea, vomiting and pain on the chest.
– By Cassandra Szklarski in Toronto
This Canadian Press report was first published on November 8, 2019.
The Canadian press